Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Atripla in my Bowel Movements
Apr 18, 2007

I have been taking Atripla in the morning due to time zone changes I have for work and I have not suffered from Side Effects, However the last several days I have noticed in my stool, what appears to be a half desolved white pill roughly 3 hours after I take Atripla. Of course I do not know how long this has been going on, What can I do? Am I at risk for resistance as I am concerned that my body is not obsorbing the meds. Can a pill really pass through my system undesolved in a matter of only 3 hours? I am in a state of panic as I do not know how long this has been going on. What should I do? Thanks for your help and advise.

Response from Dr. Sherer

The clincal evidence that Atripla gives blood levels that are equivalent to separate pills of efavirenz, tenofovir, and emtricitabine is compelling, and the event that you are describing has not been described in the literature, to my knowledge. The most likely explanation is that you are seeing something else in your stool. The strongest evidence of this is that a 3 hour transit time through the bowel is far too short, unless you are suffering from high volume chronic diarrhea, as the average time for stool to pass is 12 hours.

Having said that, there is a simple way to test what is happening: When (and if) this happens again, take the material with the stool to your doctor to send it to the manufacturer for testing. It would be important to document if this were actually partly undigested Atripla, so this is a reasonable solution.

You and your doctor can also ask the maufacturer whether anyone else has made similar observations to date, as I may be unaware of a new phenomenon.

In the meantime, continue to take your single tablet once daily as directed, and talk to your doctor about this concern and these suggestions.


Previous
several resistance
Next
What do these other mutations mean?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement